Alert archive / Arizona / Flash Flood Warnings in 2015
Flash Flood Warning 51, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Oct 16, 2015, 4:34 PM MST for Pima County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 16, 2015, 4:34 PM MST (23:34 UTC)
- Expired
- Oct 16, 2015, 6:30 PM MST
- In force
- 116 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -315 J/kg
- Mixed-layer LCL
- 2248 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
242
WGUS55 KTWC 162334
FFWTWC
AZC019-170130-
/O.NEW.KTWC.FF.W.0051.151016T2334Z-151017T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
434 PM MST FRI OCT 16 2015
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...
* UNTIL 630 PM MST
* AT 430 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THAT HEAVY RAINFALL...WITH AMOUNTS OF ONE TO ONE AND HALF
INCHES...HAS OCCURRED ALONG AND NORTH OF ARIVACA ROAD BETWEEN
STATE ROUTE 286 AND ARIVACA OVER THE PAST HOUR. NEW STORMS MOVING
INTO THE AREA MAY PRODUCE AN ADDITIONAL ONE HALF TO ONE INCH OF
RAINFALL OVER THE NEXT HOUR OR TWO. AS A RESULT...FLASH FLOODING
IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ARIVACA AND JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3172 11125 3159 11128 3154 11133 3163 11151
3172 11149
$$
CARLAW2 follow-up statements
213
WGUS75 KTWC 170031
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
531 PM MST FRI OCT 16 2015
AZC019-170130-
/O.CON.KTWC.FF.W.0051.000000T0000Z-151017T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
531 PM MST FRI OCT 16 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
SOUTH CENTRAL PIMA COUNTY...
WEATHER RADAR INDICATED A WIDESPREAD AREA OF 1 TO 1.50 INCHES HAD
FALLEN ALONG AND NORTH OF ARIVACA ROAD BETWEEN HIGHWAY 286 AND
ARIVACA. ALTHOUGH THE HEAVY RAINFALL HAS WEAKENED OR TAPERED
OFF...SWIFT RUNNING RAINFALL RUNOFF WILL MAKE ITS WAY THROUGH LAS
GUIJAS WASH...ARROYO SECO...ARIVACA CREEK AND AMIGO WASH RESULTING
IN FLASH FLOODING.
LAT...LON 3172 11125 3159 11128 3154 11133 3163 11151
3172 11149
$$462
WGUS75 KTWC 170133
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
633 PM MST FRI OCT 16 2015
AZC019-170141-
/O.EXP.KTWC.FF.W.0051.000000T0000Z-151017T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
633 PM MST FRI OCT 16 2015
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PIMA COUNTY HAS
EXPIRED...
AT 631 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THE
BULK OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL HAD MOVED
BEYOND THE WARNED AREA. ALTHOUGH ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL OCCUR TONIGHT...THE THREAT FOR FLASH FLOODING HAS
ENDED. THUS...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PIMA COUNTY
HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3172 11125 3159 11128 3154 11133 3163 11151
3172 11149
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 1:00 PM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Oct 16, 1:00 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 100 PM MST FRI OCT 16 2015 .SYNOPSIS...SEVERAL WEATHER SYSTEMS WILL IMPACT THE REGION THROUGH SUNDAY RESULTING IN OCCASIONAL SHOWERS AND THUNDERSTORMS WITH A FOCUS THIS AFTERNOON THROUGH SATURDAY. ANOTHER UPPER LOW WILL DROP OVER ARIZONA FOR THE EARLY TO THE MIDDLE OF NEXT WEEK FOR ADDITIONAL SHOWERS AND THUNDERSTORMS AS WELL AS COOLER TEMPERATURES. && .DISCUSSION...THE NEXT 24-36 HRS WILL BE INTERESTING AS THE REMNANT LOW OVER SOUTHERN CALIFORNIA CONTINUES TO OPEN UP AND MOVE TO THE EAST THROUGH SATURDAY EVENING. AS THIS LARGER SCALE FEATURE PASSES BY...A FEW SMALL SCALE FEATURES IN THE SW FLOW WILL HELP TO TRIGGER CONVECTION OVER PORTIONS OF THE AREA THROUGH THAT PERIOD. FOR TODAY THE MAIN FOCUS WILL BE DUE TO THE COMBINED EFFORTS OF A VORT LOBE ROTATING NE ACROSS AZ AND THE LOW LEVEL BOUNDARY THAT HAS MIGRATED WEST ACROSS THE AREA. EXPECTING CONVECTION TO REALLY FIRE UP ACROSS CENTRAL PIMA COUNTY THEN MOVE EAST THROUGH THE AFTERNOON AND EVENING HOURS. A FEW SEVERE STORMS ARE POSSIBLE DUE TO INCREASING SHEAR ALOFT AND JUST ENOUGH INSTABILITY. PRIMARY THREAT WILL BE STRONG WINDS DUE TO SIGNIFICANT D-CAPE ALTHOUGH THERE MAY BE SOME SMALL HAIL AS WELL. TONIGHT THE FOCUS SHIFTS TO COCHISE...GRAHAM AND GREENLEE COUNTIES WHERE THE CONVECTIVE BAND SETS UP FOR THE EVENING AND BEGINS TO STALL BEFORE DISSIPATING LATE TONIGHT. MAY END UP WITH SIGNIFICANT RAINS WITH THIS SETUP AND WILL NEED TO BE WATCHED ALTHOUGH IT SHOULD BE A LONGER DURATION...NOT AS INTENSE SCENARIO. SATURDAY WE HAVE THE MAIN UPPER LEVEL TROUGH AXIS MOVING INTO THE AREA LATE IN THE DAY WHICH SHOULD PROVIDE A FOCUS FOR CONVECTION. WHILE TIMING OF THIS MAY CHANGE A SOME...AT THIS TIME IT LOOKS LIKE ANOTHER LINE OF CONVECTION MAY DEVELOP OVER CENTRAL/EASTERN PIMA COUNTY AND MOVE EAST ACROSS THE AREA THROUGH THE AFTERNOON. STILL HAVE SOME SHEAR AVAILABLE WITH THE POTENTIAL FOR MORE CAPE SO THIS WILL NEED TO BE WATCHED FOR SOME POTENTIALLY STRONG/SEVERE STORMS AND ALSO FOR POSSIBLE HEAVY RAINERS THAT MAY MOVE ACROSS AREAS THAT GET DECENT RAINS THROUGH TONIGHT. AS THE TROUGH AXIS SWINGS NE OF THE AREA SATURDAY NIGHT IT WILL TAKE THAT BATCH OF PRECIPITATION WITH IT. HOWEVER...AS THEY SAY ON TV...BUT WAIT THERES MORE. THE ATMOSPHERE IN ITS ATTEMPT TO BUILD A LONG WAVE TROUGH ALONG THE WEST COAST IN THE LONG TERM /SEE 5-WAVE HEIGHT FIELDS THROUGH THE NEXT 10-DAYS/ IT DROPS ANOTHER LOW ACROSS CALIFORNIA AND SWINGS A VORT LOBE UP ACROSS WESTERN AZ BUT CLOSE ENOUGH TO KICK OFF SOME CONVECTION ACROSS PARTS OF SE AZ SUNDAY AFTERNOON AND EVENING. THIS WOULD PRIMARILY AFFECT THE AREA FROM TUCSON EASTWARD. BEYOND THAT IT GETS REALLY INTERESTING ONCE AGAIN. A MORE SIGNIFICANT SHORT WAVE DROPS INTO THE BACK SIDE OF THE DEVELOPING TROUGH MONDAY FORMING A SIGNIFICANT CUTOFF LOW OVER SOUTHERN CALIFORNIA MONDAY NIGHT INTO TUESDAY. DEPENDING ON TIMING AND PLACEMENT WILL LIKELY HAVE SOME CONVECTION TO DEAL WITH ON MONDAY FOR PORTIONS OF SE AZ AND LIKELY EASTERN AREAS. THIS LOW IS THEN FORECAST TO MEANDER ACROSS AZ THROUGH WEDNESDAY AND POSSIBLY THURSDAY BEFORE LIFTING OUT TO THE NE. IF THIS INDEED PLAYS OUT LIKE THIS WE WILL HAVE PLENTY OF OPPORTUNITIES FOR SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY TO GO ALONG WITH COOLING TEMPERATURES. HAVE RAMPED UP POPS THROUGH THIS PERIOD TO REFLECT THIS IDEA. LOOKING EVEN FURTHER AHEAD...AS THE LONG WAVE TROUGH LOOKS TO ESTABLISH ITSELF ACROSS THE WEST THERE IS A GOOD CHANCE WE WILL SEE UNSETTLED WEATHER AT TIMES WELL INTO THE NEXT WEEKEND AND BEYOND. THE EXPECTED WETTER THAN NORMAL WINTER MAY BE GETTING AN EARLY START. CERNIGLIA && .AVIATION...VALID THRU 18/00Z. SCT-BKN 6-10KFT AGL WITH LYRS ABV THRU THE FORECAST PERIOD. SCT SHRA/ISOLD +TSRA DVLPG W-SW OF KTUS AND SPRDG TO ENE THIS AFTERNOON AND THEN EWD INTO GRAHAM/GREENLEE/COCHISE COUNTIES AFT ABOUT 17/00Z WITH SHRA CONTINUING THRU MUCH OF NIGHT EAST OF KTUS. LCL MVFR CONDS VCNTY OF STRONG TSTORMS. SFC WINDS MAINLY FROM THE E-SE 10-20 KTS WITH GUSTS TO 30 KTS THIS AFTN. GUSTS ARND 45 KTS NR STRONG AFTN T- STORMS. ADDL SHRA/TSRA IS EXPECTED TO DVLP PRIMARILY AFTER 17/18Z AND CONTINUE THROUGH SATURDAY AFTN. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...INCREASED MOISTURE AND A PASSING STORM SYSTEM WILL BRING PERIODS OF SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH THIS WEEKEND. THE BEST CHANCE FOR SHOWERS AND STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON AND ONCE AGAIN ON SATURDAY AFTERNOON WITH THE GREATEST COVERAGE FROM THE TUCSON AREA EASTWARD. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS LIKELY ON SUNDAY...ESPECIALLY FROM TUCSON EASTWARD. THUNDERSTORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS...ERRATIC WIND GUSTS IN EXCESS OF 40 MPH AND HAIL. ANOTHER STORM SYSTEM WILL RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH MUCH OF NEXT WEEK...ESPECIALLY TUESDAY AND WEDNESDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Oct 16, 2:24 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 224 PM MST FRI OCT 16 2015 AZZ503-504-162215- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 224 PM MST FRI OCT 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL 315 PM MST... AT 224 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARIVACA...MOVING NORTHEAST AT 10 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ARIVACA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3156 11130 3159 11149 3181 11143 3176 11114 TIME...MOT...LOC 2124Z 210DEG 7KT 3166 11136 GL
Special weather statement, Oct 16, 3:14 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
314 PM MST FRI OCT 16 2015
AZZ502-505-506-162345-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
314 PM MST FRI OCT 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 445 PM
MST...
AT 309 PM MST...DOPPLER RADAR WAS TRACKING AN EASTWARD-MOVING
OUTFLOW BOUNDARY NEAR PICACHO PEAK AND THE I-10 CORRIDOR IN EASTERN
PINAL COUNTY. STRONG WINDS BEHIND THIS BOUNDARY ARE PRODUCING
POCKETS OF BLOWING DUST WHICH WILL LOCALLY REDUCE VISIBILITIES TO
NEAR ONE MILE. MOTORISTS ON I-10 AND STATE ROUTE 79 SHOULD USE
CAUTION IF BLOWING DUST IS ENCOUNTERED. REMEMBER...PULL ASIDE...STAY
ALIVE.
LOCATIONS IMPACTED INCLUDE...
ELOY...KEARNY...ORACLE...FRIENDLY CORNERS...WHITE HORSE PASS...
SADDLEBROOKE...PICACHO...ORACLE JUNCTION...KELVIN...RED ROCK...
BIOSPHERE 2 AND PICACHO PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS. IF DENSE DUST IS OBSERVED ACROSS A
ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO
STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR
FOOT OFF THE BRAKE PEDAL TO ENSURE TAIL LIGHTS ARE NOT ILLUMINATED.
&&
LAT...LON 3322 11099 3252 11070 3259 11076 3257 11076
3253 11077 3254 11082 3252 11082 3251 11178
3272 11178 3274 11174 3273 11167 3276 11161
3283 11154
TIME...MOT...LOC 2209Z 261DEG 16KT 3264 11161
CARLAWThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 1:19 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Oct 16, 2:05 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Oct 16, 2:24 PM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
| Oct 16, 3:14 PM MST | Special Weather Statement | TWC | Pinal | 91 min |
| Oct 16, 3:17 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.